Thunderstorm Wind, Breckinridge
- When
- March 18, 8:15 PM CST
- Where
- Breckinridge County, Stinnettsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.780, -86.320
Power lines were down in Thornhill Estates.
A cold front associated with a larger low pressure system move east through the Lower Ohio Valley on the evening of the 18th. This caused thunderstorms to move over southern Indiana and north central Kentucky, resulting in multiple reports of severe wind damage and five tornadoes across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A cold front associated with a larger low pressure system move east through the Lower Ohio Valley on the evening of the 18th. This caused thunderstorms to move over southern Indiana and north central Kentucky, resulting in multiple reports of severe wind damage and five tornadoes across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 18, 6:00 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 800 PM EDT Fri Mar 18 2022 ...Updated Aviation Discussion... .Short Term...(This evening through Saturday) Issued at 325 PM EDT Fri Mar 18 2022 ...Strong to Severe Storms Possible This Evening... Closed upper low over Missouri is almost stacked with a 1001mb sfc low between COU and STL. Upper trof is quite negatively tilted with the axis extending into the Deep South, but the sfc cold front stretches almost due south into NE Arkansas. A decent dry slot has punched northward through western Kentucky into southern Indiana. Convection is already developing along/ahead of the sfc front, and should continue to blossom the rest of the afternoon, but moisture supply has been iffy with dewpoints only in the lower/mid 50s. If cells can get going, there are strong mid-level lapse rates and very favorable low-level shear to support rotating storms capable of producing large hail. We have less confidence in the storms becoming sfc-based to produce damaging winds or tornadoes, but with progs of roughly 500 J/kg for both CAPE and DCAPE, we can't rule it out. Prime time for severe wx in our area will be from roughly 23Z from Jasper to Rough River Lake to west of Bowling Green, through 04-05Z from the I-75 corridor to Lake Cumberland. The best chances for severe weather will be along and west of I-65, as the environment will become less favorable as the storms push farther east. Storms will push east of the I-75 corridor around midnight or shortly thereafter. Sfc low lifts into the Great Lakes during the day Saturday, but the flow remains cyclonically curved and temps aloft are quite cold. Saturday will feature scattered showers and areas of intermitent drizzle, with temperatures basically flatlined near 50 through the day. .Long Term...(Saturday night through Friday) Issued at 325 PM EDT Fri Mar 18 2022 Synopsis...The medium range forecast begins with a fairly progressive and amplified pattern across the CONUS. Initially, there will be a pair of mid-level troughs in each coastal range flanking a ridge building along the Mississippi River basin. By the middle of next week the pattern will completely reverse as this time the West Coast trough will move towards the central US to be sandwiched by two ridges. The zonal flow will slow down substantially allowing the trough to be rather stagnant and eventually develop a closed low. This synoptic-scale set up translates to deep southwesterly flow and enhanced theta-e transport over the Ohio Valley. Sunday - Monday... After a sunless and breezy Saturday, conditions will greatly improve on Sunday. The axis of the East Coast trough will depart the area and increasing heights aloft associated with the approaching ridge will provide clear skies and light southwesterly winds. Also, hi-res models started to indicate a low chance of fog during sunrise on Sunday and given the available pool moisture and strong low-level subsidence this might not be out of the question. Monday will still be dry and mostly sunny, but as the day progresses a cloud deck will stream from the southwest. Temps will be on the rise, especially on Monday, due to southerly WAA. Tuesday - Thursday...The main story for this period will be the possibility of periods of heavy rain and localized flooding concerns. Overall, the GFS IVT forecast portrays a prolonged residence time of fairly high moisture transport for the middle of the week. Therefore, a combination of high precipitation efficiency and residence time over the lower Ohio Valley might result in widespread storm totals in the 2-3 in range with higher isolated amounts. A decisive factor will be the antecedent soil moisture conditions after this weekend event and how favorable the environment can be for backbuilding and/or training. Last but not least,the HEFS guidance is showing rivers along the Green River basin exceeding the minor flood threshold by the second half of next week. Friday...As per the latest guidance, rain will be leaving central Kentucky during the early morning hours as temps hang over the low 40s. Westerly winds and a slow clearing trend will take place in the afternoon with highs in the upper 50s. && .Aviation...(00Z TAF Issuance) Issued at 800 PM EDT Fri Mar 18 2022 Line of showers and storms expected to push through the area later this evening along a N-S oriented cold front. As the front approaches, included 3-hour TEMPO groups at each of the sites to cover most likely period for strong to severe thunderstorms to occur, generally between 19/01Z-06Z. Reductions in visibility and lower ceilings will also be possible within any storms. In the wake of the cold front, ceilings are expected to MVFR range and even IFR range at HNB/LEX and potentially SDF. These low clouds will hang around through much of the remainder of the TAF period before gradually scattering out by Saturday evening. Light rain and drizzle will be possible through the overnight hours and into the day Saturday beneath the low clouds. Winds will remain out of the S/SW at around 10-15 kts ahead of the front with gusts to 25 kts possible. Behind the front, expect winds to shift to the west with gusts to 25 kts continuing through Saturday. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RAS Long Term...ALL Aviation...JML
Hazardous Weather Outlook National Weather Service Louisville KY 340 PM EDT Fri Mar 18 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-191945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 340 PM EDT Fri Mar 18 2022 /240 PM CDT Fri Mar 18 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Strong to severe storms are possible this evening ahead of an approaching cold front. The strongest storms will be capable of producing large hail, locally damaging winds, and possibly an isolated tornado or two. The most likely time frame for severe weather is between 6 PM and midnight, with the best chances west of Interstate 65. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another storm system will bring heavy rainfall Tuesday into Wednesday, possibly resulting in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening. RAS/ALL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
849 PM EDT FRI MAR 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG 3 N BECKS MILL 38.58N 86.16W
03/18/2022 WASHINGTON IN PUBLIC
TREE DOWN. POSSIBLE TORNADO.
&&
KFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 PM EDT FRI MAR 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND DMG 1 NW NEW PHILADELPHIA 38.64N 85.98W
03/18/2022 WASHINGTON IN PUBLIC
FEW TREES DOWN. POSSIBLE TORNADO.
&&
KFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
903 PM EDT FRI MAR 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG 2 WSW SALEM 38.59N 86.14W
03/18/2022 WASHINGTON IN PUBLIC
TREES DOWN. POSSIBLE TORNADO.
&&
KFPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
904 PM EDT FRI MAR 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 2 WSW SALEM 38.64N 85.98W
03/18/2022 WASHINGTON IN PUBLIC
CORRECTS LOCATION OF PREVIOUS TSTM WND DMG
REPORT FROM 1 NW NEW PHILADELPHIA. FEW TREES
DOWN. POSSIBLE TORNADO.
&&
KFSpecial Weather Statement
National Weather Service Louisville KY
805 PM CDT Fri Mar 18 2022
KYZ024-026-027-061-190145-
Grayson KY-Butler KY-Ohio KY-Breckinridge KY-
805 PM CDT Fri Mar 18 2022
...A strong thunderstorm will impact portions of north central
Butler, northwestern Grayson, southwestern Breckinridge and Ohio
Counties through 845 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartford, moving east at 30 mph. Some rotation has been noted with
this storm. It may intensify.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Hartford around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3736 8712 3738 8709 3748 8711 3756 8704
3765 8645 3730 8674 3727 8693 3726 8696
3726 8697 3727 8698 3732 8699 3736 8703
3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 0104Z 249DEG 28KT 3737 8696
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BJSSpecial Weather Statement
National Weather Service Louisville KY
955 PM EDT Fri Mar 18 2022
KYZ024-027-028-190245-
Grayson KY-Hardin KY-Breckinridge KY-
955 PM EDT Fri Mar 18 2022
...A strong thunderstorm will impact portions of central Grayson,
southwestern Hardin and southern Breckinridge Counties through 1045
PM EDT/945 PM CDT/...
At 954 PM EDT/854 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Leitchfield, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Leitchfield around 910 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3781 8607 3749 8588 3740 8656 3769 8658
TIME...MOT...LOC 0154Z 253DEG 33KT 3753 8645
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BJSThe Louisville radar (KLVX), 40 km away, was scanning. The volume nearest the first event began at 02:13 UTC.
9 thunderstorm wind, 4 tornado. Local standard time, as filed.
Power lines were down in Thornhill Estates.
NWS Storm Survey Team found EF-0 tornado damage in eastern Breckinridge County. The tornado touched down just north of Rosetta and continued northeastward toward Bewleyville. The most notable damage was done along Bewleyville-Rosetta Road where a small outbuilding was destroyed and strewn across a field. Tree damage was also observed with soft and hard wood trees being snapped. The tornado then lifted near Nelson Board Road.
A tornado touched down near the intersection of Spears Lane and St John Road. Damage was observed to a barn roof, which was completely lifted away. Debris was thrown mostly to the northeast, but in several varying direction including impaled wood planks in the nearby field. The tornado then crossed St John Road and struck a single residence with major roof loss and demolishing an outbuilding garage. The tornado continued to French Lane and Fuller Road where tree damage was observed, including debris of construction materials thrown into a nearby field. Damage continued across St John Church Road towards Kraft Road where isolated tree damage was observed. Some barn panel loss was observed along Thomas Road and tree damage continued toward Leasor Lane, as well as a single family residence having some minor roof panel damage.
There were a large number of power poles broken along South Wilson Road between W.A. Jenkins Road and Hutcherson Lane.
The National Weather Service in Louisville conducted a storm damage survey around West Point, Kentucky from a supercell storm last Friday night. The survey team found a somewhat elevated and skipping EF0 tornado in and near West Point. The tornado began in a farmer`s field on the south side of town, with some trees twisted and snapped in the tallest portions of the trees. The tornado uprooted and snapped a few trees in town as it moved to the northeast. Next it lifted a 20 by 12 shed roof onto a truck 15 yards away, in a northwesterly direction. A metal piece of the|roof went 35 yards upwind and was impaled on a stop sign. About a dozen homes had roof and siding damage. One homeowner showed a security camera video with a distinct cyclonic swirl, which was clearly seen around 1055 pm.
The skipping tornado crossed US Highway 31W with a few trees snapped or twisted and lifted near the Ohio Valley Dragway.
This is the same cell that produced a EF0 tornado in Breckinridge County. The EF0 tornado damage began in far northwestern Hardin County, and the survey team looked for damage in Bullitt County and Jefferson County. However, nothing more than a few downed trees could be located.
Power poles and wires were down along Woolridge Ferry Road between KY 434 and KY 313.
A tree fell on a house on Grafton Hall Road in Valley Station.
This tornado was associated with the same parent thunderstorm as the Rineyville, KY tornado in Hardin County. This tornado redeveloped along Wilson Creek Road where several hard and soft wood trees were observed to be down in several directions, which included both snapped and uprooted trees. A carport roof was also partially blown away. The tornado then crossed Wilson Creek Road (Route 733) and affected several nearby residences with more tree damage to both hard and soft wood trees. No visible damage was observed toward the next hill side beyond the nearby farm property line.
There was a measured a 68 MPH wind gust.
A tree fell on power lines in Lynnview.
There was a narrow swath of damage that started on Cannons Lane and Willis Avenue and continued to Browns Lane and Grandview Avenue. A tree was down on a garage, softwood trees were damaged, and a chimney was damage.
There was a measured wind gust of 58 mph.
An unanchored 30x60 pole barn blew off its foundation into the road. There was also a tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyThe tornado archive for Kentucky, 2022Warnings in Kentucky, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015626, 1015620, 1015621, 1015627, 1015622, 1015628, 1015629, 1015623, 1015633, 1015630, 1015631, 1015634, 1015632.